Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Lorentzian manifolds isometrically embeddable in $ \mathbb{L}^N$


Authors: O. Müller and M. Sánchez
Journal: Trans. Amer. Math. Soc. 363 (2011), 5367-5379
MSC (2010): Primary 53C50, 53C12, 83E15, 83C20
DOI: https://doi.org/10.1090/S0002-9947-2011-05299-2
Published electronically: May 12, 2011
MathSciNet review: 2813419
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this article, the Lorentzian manifolds isometrically embeddable in $ \mathbb{L}^N$ (for some large $ N$, in the spirit of Nash's theorem) are characterized as a subclass of the set of all stably causal spacetimes; concretely, those which admit a smooth time function $ \tau$ with $ \vert\nabla \tau\vert>1$. Then, we prove that any globally hyperbolic spacetime $ (M,g)$ admits such a function, and, even more, a global orthogonal decomposition $ M=\mathbb{R} \times S, g=-\beta dt^2 + g_t$ with bounded function $ \beta$ and Cauchy slices.

In particular, a proof of a result stated by C.J.S. Clarke is obtained: any globally hyperbolic spacetime can be isometrically embedded in Minkowski spacetime $ \mathbb{L}^N$.

The role of the so-called ``folk problems on smoothability'' in Clarke's approach is also discussed.


References [Enhancements On Off] (What's this?)

  • 1. C. Bär, N. Ginoux, F. Pfäffle, Wave equations on Lorentzian manifolds and quantization, ESI Lectures in Mathematics and Physics, Eur. Math. Soc. Publ. House, Zürich, 2007. MR 2298021 (2008j:58041)
  • 2. J.K. Beem, P.E. Ehrlich, K.L. Easley, Global Lorentzian geometry, Monographs Textbooks Pure Appl. Math. 202, Dekker Inc., New York, 1996. MR 1384756 (97f:53100)
  • 3. A.N. Bernal and M. Sánchez, On smooth Cauchy hypersurfaces and Geroch's splitting theorem, Commun. Math. Phys. 243 (2003) 461-470. MR 2029362 (2004j:53086)
  • 4. A.N. Bernal and M. Sánchez, Smoothness of time functions and the metric splitting of globally hyperbolic spacetimes, Commun. Math. Phys. 257 (2005) 43-50. MR 2163568 (2006g:53105)
  • 5. A.N. Bernal and M. Sánchez, Further results on the smoothability of Cauchy hypersurfaces and Cauchy time functions, Lett. Math. Phys. 77 (2006) 183-197. MR 2254187 (2007k:53109)
  • 6. A.N. Bernal and M. Sánchez, Globally hyperbolic spacetimes can be defined as ``causal" instead of ``strongly causal'', Class. Quant. Grav. 24 (2007) 745-750. MR 2294243 (2007m:53089)
  • 7. C.J.S. Clarke, On the global isometric embedding of pseudo-Riemannian manifolds, Proc. Roy. Soc. London Ser. A 314 (1970) 417-428. MR 0259813 (41:4445)
  • 8. R. Geroch, Domain of dependence, J. Math. Phys. 11 (1970) 437-449. MR 0270697 (42:5585)
  • 9. R. E. Greene, Isometric embeddings of Riemannian and pseudo-Riemannian manifolds, Memoirs of the American Mathematical Society, No. 97 American Mathematical Society, Providence, R.I. 1970 iii+63 pp. MR 0262980 (41:7585)
  • 10. Q. Han and J-X. Hong, Isometric embedding of Riemannian manifolds in Euclidean spaces, Mathematical Surveys and Monographs, 130, American Mathematical Society, Providence, RI, 2006. MR 2261749 (2008e:53055)
  • 11. N.H. Kuiper, On $ C\sp 1$-isometric imbeddings. I, II, Nederl. Akad. Wetensch. Proc. Ser. A. 58 (Indag. Math. 17) (1955) 545-556. MR 0075640 (17:782c)
  • 12. E. Minguzzi and M. Sánchez, The causal hierarchy of spacetimes, in Recent developments in pseudo-Riemannian geometry, ESI Lect. Math. Phys., Eur. Math. Soc. Publ. House, Zürich, 2008, p. 299-358. MR 2436235 (2010b:53128)
  • 13. O. Müller, The Cauchy problem of Lorentzian minimal surfaces in globally hyperbolic manifolds, Ann. Global Anal. Geom. 32 (2007), no. 1, 67-85. MR 2334944 (2009b:53099)
  • 14. J. Nash, The imbedding problem for Riemannian manifolds, Ann. of Math. (2) 63 (1956), 20-63. MR 0075639 (17:782b)
  • 15. B. O'Neill, Semi-Riemannian Geometry with applications to Relativity, Academic Press Inc., 1983. MR 719023 (85f:53002)
  • 16. G. Ruzzi, Punctured Haag duality in locally covariant quantum field theories. Comm. Math. Phys. 256 (2005) 621-634. MR 2161274 (2006m:81165)
  • 17. M. Sánchez, Causal hierarchy of spacetimes, temporal functions and smoothness of Geroch's splitting. A revision, Contemporanea Matematica 28 (2005) 127-155. MR 2196783 (2006m:53111)
  • 18. J. T. Schwartz, On Nash's implicit functional theorem, Comm. Pure Appl. Math. 13 (1960) 509-530. MR 0114144 (22:4971)
  • 19. H. Stephani, D. Kramer, M. MacCallum, C. Hoenselaers, E. Herlt, Exact solutions of Einstein's field equations, Cambridge Monographs on Mathematical Physics (2003). MR 2003646 (2004h:83017)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 53C50, 53C12, 83E15, 83C20

Retrieve articles in all journals with MSC (2010): 53C50, 53C12, 83E15, 83C20


Additional Information

O. Müller
Affiliation: Instituto de Matemáticas, Universidad Nacional Autónoma de México, Campus Morelia, C. P. 58190 Morelia, Michoacán, México
Address at time of publication: Fakultät für Mathematik, Universität Regensburg, Universitätsstrasse 31, D-93059 Regensburg, Germany
Email: olaf@matmor.unam.mx, Olaf.Mueller@mathematik.uni-regensburg.de

M. Sánchez
Affiliation: Departamento de Geometría y Topología, Facultad de Ciencias, Universidad de Granada, Campus Fuentenueva s/n, 18071 Granada, Spain
Email: sanchezm@ugr.es

DOI: https://doi.org/10.1090/S0002-9947-2011-05299-2
Keywords: Causality theory, globally hyperbolic, isometric embedding, conformal embedding
Received by editor(s): July 19, 2009
Received by editor(s) in revised form: December 18, 2009
Published electronically: May 12, 2011
Article copyright: © Copyright 2011 American Mathematical Society

American Mathematical Society